Archive for Rational Mechanics and Analysis

, Volume 193, Issue 1, pp 21–55

Smoothing Effects for Classical Solutions of the Full Landau Equation



In this work, we consider the smoothness of the solutions to the full Landau equation. In particular, we prove that any classical solutions (such as the ones obtained by Guo in a “close to equilibrium” setting) become immediately smooth with respect to all variables. This shows that the Landau equation is a nonlinear and nonlocal analog of an hypoelliptic equation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alexandre R., Villani C.: On the Boltzmann equation for long-range interactions. Comm. Pure Appl. Math. 55(1), 30–70 (2002)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alexandre R., Villani C.: On the Landau approximation in plasma physics. Ann. Inst. H. Poincaré Anal. Non Linéaire 21(1), 61–95 (2004)MATHMathSciNetADSGoogle Scholar
  3. 3.
    Arsen’ev A.A., Buryak O.E.: On a connection between the solution of the Boltzmann equation and the solution of the Landau–Fokker–Planck equation. Math. USSR Sbornik 69(2), 465–478 (1991)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bernis L., Desvillettes L.: Propagation of singularities for classical solutions of the Vlasov–Poisson–Boltzmann equation. Discret. Contin. Dyn. Syst. 24(1), 13–33 (2009)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bouchut F., Desvillettes L.: A proof of the smoothing properties of the positive part of Boltzmann’s kernel. Rev. Mat. Iberoam 14(1), 47–61 (1998)MATHMathSciNetGoogle Scholar
  6. 6.
    Bouchut F., Desvillettes L.: Averaging lemmas without time Fourier transform and application to discretized kinetic equations. Proc. Roy. Soc. Edinburgh 129A(1), 19–36 (1999)MathSciNetGoogle Scholar
  7. 7.
    Boudin L., Desvillettes L.: On the singularities of the global small solutions of the full Boltzmann equation. Monatschefte für Mathematik 131(2), 91–108 (2000)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chapman S., Cowling T.G.: The Mathematical Theory of Non–uniform Gases. Cambridge University Press, London (1970)Google Scholar
  9. 9.
    Chen Y.: Smoothness of classical solutions to the Vlasov–Poisson–Landau system. Kinet. Relat. Models 1(3), 369–386 (2008)MATHMathSciNetGoogle Scholar
  10. 10.
    Chen Y.: Smoothness of classical solutions to the Vlasov–Maxwell–Landau system near Maxwellians. Discret. Contin. Dyn. Syst. 20(4), 889–910 (2008)MATHCrossRefGoogle Scholar
  11. 11.
    Degond P., Lucquin-Desreux B.: The Fokker–Planck asymptotics of the Boltzmann collision operator in the Coulomb case. Math. Model Methods Appl. Sci. 2(2), 167–182 (1992)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Desvillettes L.: About the use of the Fourier transform for the Boltzmann Equation. Riv. Mat. Univ. Parma 7(2), 1–99 (2003) (special issue)MathSciNetGoogle Scholar
  13. 13.
    Desvillettes L.: On asymptotics of the Boltzmann equation when the collisions become grazing. Transp. Theory Stat. Phys. 21(3), 259–276 (1992)MATHCrossRefMathSciNetADSGoogle Scholar
  14. 14.
    Desvillettes L., Golse F.: On a model Boltzmann equation without angular cutoff, Differ. Integral Equ. 13(4–6), 567–594 (2000)MATHMathSciNetGoogle Scholar
  15. 15.
    Desvillettes L., Villani C.: On the spatially homogeneous Landau equation for hard potentials. Part 1. Existence, uniqueness and smoothness. Comm. Partial Differ. Equ. 25(1–2), 179–259 (2000)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Desvillettes L., Villani C.: On the trend to global equilibrium in spatially inhomogeneous entropy-dissipating systems. Part I. The linear Fokker–Planck equation. Comm. Pure Appl. Math. 54(1), 1–42 (2001)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    DiPerna R., Lions P.L.: On the Cauchy problem for the Boltzmann equation: global existence and weak stability. Ann. Math. 130(2), 312–366 (1989)CrossRefMathSciNetGoogle Scholar
  18. 18.
    DiPerna R., Lions P.L.: Global weak solutions of Vlasov–Maxwell systems. Comm. Pure Appl. Math. 42(6), 729–757 (1989)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Golse F., Lions P.L., Perthame B., Sentis R.: Regularity of the moments of the solution of a transport equation. J. Funct. Anal. 76(1), 110–125 (1988)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Guo Y.: The Landau equation in a periodic box. Comm. Math. Phys 231(3), 391–434 (2002)MATHCrossRefMathSciNetADSGoogle Scholar
  21. 21.
    He L.: Regularities of the solutions to the Fokker–Planck–Boltzmann equation. J. Differ. Equ. 244(12), 3060–3079 (2008)MATHCrossRefGoogle Scholar
  22. 22.
    Illner R., Shinbrot M.: Global existence for a rare gas in an infinite vacuum. Comm. Math. Phys. 95, 117–126 (1984)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Lifshitz E.M., Pitaevskii L.P.: Physical Kinetics. Pergamon Press, Oxford (1981)Google Scholar
  24. 24.
    Lions P.L.: Compactness in Boltzmann’s equation via Fourier integral operators and applications, I, II. J. Math. Kyoto Univ. 34(2), 391–427, 429–461 (1994)Google Scholar
  25. 25.
    Lu X.: A direct method for the regularity of the gain term in the Boltzmann equation. J. Math. Anal. Appl. 228(2), 409–435 (1998)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Mischler S., Perthame B.: Boltzmann equation with infinite energy: renormalized solutions and distributional solutions for small initial data and initial data close to a Maxwellian. SIAM J. Math. Anal. 28(5), 1015–1027 (1997)MATHMathSciNetGoogle Scholar
  27. 27.
    Villani C.: On the Cauchy problem for Landau equation: sequential stability, global existence. Adv. Differ. Equ. 1(5), 793–816 (1996)MATHMathSciNetGoogle Scholar
  28. 28.
    Wennberg B.: Regularity in the Boltzmann equation and the Radon transform. Comm. Partial Differ. Equ. 19(11–12), 2057–2074 (1994)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Yemin Chen
    • 1
    • 2
  • Laurent Desvillettes
    • 2
  • Lingbing He
    • 2
    • 3
  1. 1.Department of MathematicsBeijing Institute of TechnologyBeijingPeople’s Republic of China
  2. 2.CMLA, ENS Cachan, CNRS, PRES UniverSudCachan CedexFrance
  3. 3.Department of Mathematical SciencesTsinghua UniversityBeijingPeople’s Republic of China

Personalised recommendations